Thunderstorm Wind, Barton
- When
- August 13, 7:33 PM CST to 7:34 PM CST
- Where
- Barton County, 0.88 mi NE of Galatia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.640, -98.960
The time was estimated by radar.
A line of severe storms moved across central and south central KS producing significant winds, hail, and very heavy rain. Lots of tree damage was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of severe storms moved across central and south central KS producing significant winds, hail, and very heavy rain. Lots of tree damage was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 5:24 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 624 PM CDT Tue Aug 13 2019 .SHORT TERM...(This evening through Friday night) Issued at 237 PM CDT Tue Aug 13 2019 A fairly active short term is expected as a weak cold front is now to the south of the region. There is a mid level baroclinic zone stretched across much of the region and will likely remain there for much of the short term. There will be some waves of energy that will ripple across this mid level baroclinic zone. The first of these waves will occur tonight. There will be some good moisture transport into western Kansas this afternoon and into the overnight hours. This will provide a good environment for shower and thunderstorm development. Most of this activity is expected to remain to the west of the CWA though. As such, only parts of Central Kansas are likely to see any thunderstorm activity this afternoon and tonight. The next wave is expected to move through the region late Wednesday and through Thursday. This is where the models start diverging significantly. While all the models do indicate a good chance for showers and thunderstorms Wednesday night through Thursday, the short range models significantly disagree on the intensity and rainfall amounts. At this time, the NAM is the only model that indicates a significant amount of rainfall for the region. All the models do agree the bulk of the rain is likely to occur during Thursday afternoon and into Friday evening. Severe weather chances for this time frame are not that great. Moisture transport is good but not great. Bulk shear is a rather paltry 30 kts for the most part and is generally parallel to the baroclinic boundary. This orientation lends to a MCS type of convective activity. The main threats appear to be damaging winds and very heavy rain with the strongest storms. Hail can't be ruled out with quarter sized hail with the strongest. Temperatures for short term are expected to remain near normal for this time of year. Cloud cover from the convective debris will play a major role in keeping the temperature down near or just below normal through the short term. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 237 PM CDT Tue Aug 13 2019 The extended range looks to remain fairly active as well. Friday night and into Saturday another frontal system will be pushing into the region. The ECMWF and the GFS both have this front encroaching on the region Friday afternoon and into Saturday. The main difference between the models is the speed in which the front moves out. Both have the front stalling over the region with the ECMWF being a little quicker and is lighter on the rain amounts with the rain ending by mid day Sunday. The GFS is slower and tends to hold the rain in the region a little longer. Both models has strong moisture transport for the region indicating a good chance widespread heavy rain rain at some point during the weekend. Temperatures during this time are expected to remain near normal as there will likely be too much cloud cover to allow temperatures to get above normal if at all. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 620 PM CDT Tue Aug 13 2019 Just like last few nights, main aviation concern will be overnight storms. Cluster of storms has been steadily moving southeast out of northwest KS over the last few hours, and this trend looks to continue. How far east this activity makes it will be the main question. Shear will weaken a bit as they track south and east, but feel most of this activity will be cold pool driven, with plenty of instability to work with. For now will hit storms hard at KRSl and KGBD and just run with VCTS at KHUT for now. As progressive as this complex of storms is, they should be south of all TAF sites by 07-08z. Damaging winds will be the main threat will some hail also possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 68 89 / 10 10 10 20 Hutchinson 67 88 67 89 / 20 10 20 20 Newton 67 87 66 88 / 10 10 10 20 ElDorado 67 87 66 87 / 0 10 10 10 Winfield-KWLD 68 88 68 89 / 10 0 10 10 Russell 66 84 65 91 / 50 20 40 30 Great Bend 66 85 66 91 / 60 20 40 20 Salina 67 86 66 89 / 20 20 20 20 McPherson 67 86 66 89 / 10 10 20 20 Coffeyville 67 89 67 89 / 0 0 0 10 Chanute 66 87 66 87 / 0 0 10 10 Iola 66 87 65 86 / 0 0 10 10 Parsons-KPPF 67 88 67 87 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 627 PM CDT Tue Aug 13 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 627 PM CDT Tue Aug 13 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be possible this evening and tonight for areas generally west of Interstate 135. The stronger storms will be capable of winds up to 70 mph, quarter size hail along with very heavy rainfall. Flooding continues along the Neosho River across southeast Kansas, from near Parsons to Oswego. Please refer to the river flood warnings for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be multiple opportunities for thunderstorms, some strong to severe and into the weekend. At this time, the primary threats look to be damaging winds, very heavy rain, and flooding. The strongest storms could also pose a large hail threat. Dangerous heat may return over the weekend or early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
8 thunderstorm wind, 1 flood. Local standard time, as filed.
The time was estimated by radar.
A semi was blown over on highway 281 about 6 miles south of Great Bend. This was relayed by NWS Dodge City.
Several tree branches were blown down south of Great Bend.
A report of wind damage was relayed via MPing.
The power was also noted as being out across parts of town.
This was recorded on the mesonet station K5GTB along US56 near Great |Bend.
Nuisance flooding is occurring in the typical spots across town. Water was several inches deep in places, generally the normal low water retention areas.
This was a delayed report that came in via Facebook. The report was 60 to 70 mph winds.
Tree damage was reported at the intersection of K-42 and Argonia Road. The report was relayed via Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851981, 851982, 851984, 851985, 851986, 851988, 851990, 851992, 852002.